Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 233, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 20, 2018, 4:47 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2018, 4:47 PM CDT (21:47 UTC)
- Expired
- Sep 20, 2018, 5:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:16 PM CDT, 31 minutes earlier.
Area forecast discussion, Sep 20, 4:16 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Hastings NE 416 PM CDT Thu Sep 20 2018 .SHORT TERM...(This evening through Friday) Issued at 248 PM CDT Thu Sep 20 2018 Showers and thunderstorms are beginning to develop along and ahead of a cold front stretched across portions of central Nebraska this afternoon. With around 2000 Joules of CAPE to work with evident on mesoanalysis along with modest shear near the front...expect the area of showers and thunderstorms to continue to fill in and intensify over the next few hours. As this occurs...expect the line of thunderstorms to become more organized and become capable of producing strong winds...along with isolated pockets of marginally severe hail. In addition...until the main upper level wave begins to make a more significant push eastward...could also see some pockets of heavy rainfall as storms will likely train across some of the same areas...which could lead to some isolated rainfall totals of 1 to 2 inches. That said...with the dry conditions of late...do not plan on making an issue of heavy rainfall as it will take a much more significant rainfall event in order to cause much of an issue. Once the main upper level low across Wyoming/Montana shifts further east and pushes the cold front through the local area during the overnight hours tonight...expect a return to more seasonable temperatures...with overnight lows expected to bottom out in the upper 40s in the coolest spots...to mid 50s elsewhere. For tomorrow...despite the mostly sunny skies...expect continued cool air advection behind tonights front to bring a taste of fall...with breezy northwesterly winds and temperatures ranging from only in the 60s across our Nebraska counties...to the lower 70s across portions of north central Kansas. This cool weather will then persist into the evening and overnight hours...when winds drop off and mostly clear skies should combine to make for near ideal radiational cooling conditions...likely making Saturday morning the coolest start to a day we have seen locally since late April. .LONG TERM...(Saturday through Thursday) Issued at 248 PM CDT Thu Sep 20 2018 After a cool start to the day on Saturday...expect weak ridging in the mid to upper levels of the atmosphere to make for a fairly nice weekend across the local area with temperatures rebounding to near seasonal norms under mainly clear skies both Saturday and Sunday afternoons. Could see southerly breezes increase a bit both Sunday and Monday afternoons as the next upper level trough begins transitioning across the intermountain west...which will bring the next chance for some showers and maybe a thunderstorm back to the local area Monday afternoon and evening. Because instability looks very marginal with this system at this point in time...do not anticipate much in the way of strong or severe thunderstorms...with the chance for thunder itself diminishing during the evening and overnight hours Monday as this system makes its way across the local area. Thereafter...a west northwesterly flow pattern is expected to prevail across the local area through the end of next week...bringing multiple...small...chances for showers across the local area along with near seasonal temperatures for late September. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 1235 PM CDT Thu Sep 20 2018 A cold front will bring MVFR CIGS to both terminals over the next couple of hours as it continues to progress towards the south and east. Ahead of this front, expect gusty southerly to southwesterly winds to continue...with increasing chances for a TSRA by 20/20Z. While there could be IFR CIGS or VSBYS in a +TSRA, opted to keep prevailing conditions at MVFR levels...eventually clearing out behind the front during the late evening through overnight hours. Behind the front...expect mostly clear skies and gusty northwesterly winds across the local area tomorrow. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, Sep 20, 3:11 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 311 PM CDT Thu Sep 20 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 212015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 311 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to develop along and ahead of a cold front this afternoon and track across much of the forecast area during the late afternoon through evening hours. Expect a few of these storms to be on the strong to marginally severe side...especially along and southeast of a line extending from Alma to Silver Creek Nebraska. Hail to the size of quarters and wind gusts to 60 mph will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A small chance for thunderstorms returns to much of the forecast area Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening... especially along and southeast of a line extending from Alma to Silver Creek Nebraska. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Special weather statement, Sep 20, 3:24 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
324 PM CDT THU SEP 20 2018
NEZ049-064-202100-
York NE-Polk NE-
324 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK AND
SOUTHEASTERN POLK COUNTIES UNTIL 400 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Benedict, or 11 miles north of York, moving northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stromsburg, Osceola, Shelby and Benedict.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Nebraska.
LAT...LON 4094 9769 4103 9781 4122 9752 4123 9737
4105 9737
TIME...MOT...LOC 2024Z 236DEG 40KT 4103 9765
ADPSpecial weather statement, Sep 20, 4:12 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Hastings NE 412 PM CDT THU SEP 20 2018 KSZ005-202145- Phillips KS- 412 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS COUNTY UNTIL 445 PM CDT... At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near Almena, or 9 miles east of Norton, moving northeast at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prairie View, Long Island and Woodruff. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4000 9962 4000 9930 3983 9940 3976 9963 TIME...MOT...LOC 2112Z 240DEG 33KT 3984 9971 ADP
Special weather statement, Sep 20, 4:32 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Hastings NE 432 PM CDT THU SEP 20 2018 KSZ017-202215- Rooks KS- 432 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS COUNTY UNTIL 515 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over Bogue, or near Hill City, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stockton, Damar and Webster State Park. LAT...LON 3957 9960 3957 9924 3943 9918 3925 9961 TIME...MOT...LOC 2132Z 224DEG 26KT 3938 9972 Rossi
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:24 PM CDT | Special Weather Statement | GID | Polk | 36 min |
| Sep 20, 4:51 PM CDT | Special Weather Statement | GID | Franklin | 24 min |
| Sep 20, 4:57 PM CDT | Special Weather Statement | GID | Clay | 33 min |
| Sep 20, 5:25 PM CDT | Special Weather Statement | GID | York | 35 min |
| Sep 20, 5:30 PM CDT | Special Weather Statement | GID | Nuckolls | 30 min |
| Sep 20, 5:52 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 38 min |
| Sep 20, 6:24 PM CDT | Special Weather Statement | GID | Nuckolls, Thayer | 36 min |
| Sep 20, 6:29 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 46 min |
| Sep 20, 6:46 PM CDT | Special Weather Statement | GID | Clay, Fillmore | 44 min |
| Sep 20, 6:58 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 32 min |
| Sep 20, 4:12 PM CDT | Special Weather Statement | GID | Phillips | 33 min |
| Sep 20, 4:32 PM CDT | Special Weather Statement | GID | Rooks | 43 min |
| Sep 20, 5:08 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 37 min |
| Sep 20, 5:13 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 47 min |
| Sep 20, 5:23 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 52 min |
| Sep 20, 5:37 PM CDT | Special Weather Statement | GID | Jewell, Mitchell, Osborne, Smith | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.